Most of us would never think to drink and drive because we are aware of the auto body damage and physical harm that can occur, but what about using drugs and driving? Many medications, including common over-the-counter drugs, can cause drowsiness and impair your ability to drive. Motorists taking medication for allergies, colds and flu, aches and pains, depression or insomnia may be as much at risk as a drunk driver.
Of course, not all medications affect people in the same way; everyone is different. That is why you should be particularly cautious when trying any new medicine.
Talk with your doctor and pharmacist about any new medication prescribed to you and its interaction with any over-the-counter or herbal remedies you may also be taking. Specifically ask your doctor and pharmacist about a medication’s impact on your ability to drive.
When you get new medication, read the warnings that come with it. Any medication with the following side effects could cause you driving difficulties:
• Sensitivity to light.
• Impaired motor skills.
• Impaired judgment.
Remember, you don’t have to stop taking most medications in order to drive, or stop driving if you’re taking most medications. Awareness of potential problems is one of the most important steps in staying safe on the road when you’re using any prescription, over-the counter or herbal medication.
Did you know?
• Taking sedating antidepressants two, six or even 10 hours before driving is equal to driving drunk.
• Ten milligrams of Valium can cause greater driving impairment than having a blood alcohol concentration of 0.1 (the legal limit in most states is 0.08)
• Motorists taking painkillers that contain codeine or propoxyphene may experience sedation and mild impairment.
These facts show that, although it is not commonly talked about, driving while medicated needs to be taken seriously. All of us here at CollisionMax want to see drivers safely maneuvering on the road. Although auto accidents are inevitable, there are instances where they can be avoided with heightened awareness.